I have crohns disease and I went to the hospital and stayed for about 3 wks. I was given mega doses of prednisone intravenously. Shortly after I got out of the hospital, my hair started gradually falling out. (I am a 53 yr.old african american female) I eventually cut it all off. Will it ever grow back or is it doubtful?
Hair loss is not a published side effect of prednisone except in men with male pattern balding. You need to have a full evaluation for the presence of other diseases. Assuming you are healthy and do not have the female version of genetic hair loss, you styand a good chance to grow back your hair in one to two years. If there is a disease process that is causing the hair loss (e.g. thyroid problems), then the cause must be addressed first. For example, women may get hair loss with pregnancy and these women almost always grow the hair back, usually in less than one year (can take up to two years) after the baby is born.